By Stephen Renberg
TUESDAY, Nov. 15, 2022 (HealthDay News) — US health officials reported Tuesday that increasing numbers of young children are showing up in emergency rooms after accidentally ingesting the cough suppressant benzonatate.
Benzonatate is a non-narcotic cough suppressant that was first approved by the U.S. Food and Drug Administration in 1958 for children ages 10 and older. It works by reducing the cough reflex in the lungs and airways.
“Benzonatate is an attractive cough and cold medicine because of its non-narcotic properties,” said Dr. Elise Perelman, MD, an emergency department physician at Cohen Children’s Medical Center in Queens, New York.
“For this reason, there was a marked increase in benzonatate prescriptions; however, there was also an accompanying rise in reported toxicity and adverse effects,” said Perlman, who was not involved in the study.
Researchers from the US Food and Drug Administration have shown that the number of children under the age of five and those between the ages of 10 and 15 seen in emergency rooms between 2010 and 2018 actually increased dramatically.
The increase in benzonatate poisoning between 2010 and 2018 may actually be an unintended effect of public efforts to reduce inappropriate prescribing of narcotic medications, said FDA spokeswoman Chanapa Tantipanchachai. Over time, prescriptions for cough medicines containing codeine and hydrocodone have decreased.
For the study, researchers led by Dr. Yvonne Kim, of the Food and Drug Administration’s Office of Surveillance and Epidemiology, collected data on nearly 4,700 cases of benzonatate poisoning reported to U.S. poison control centers from 2010 to 2018.
Of these reported cases, 77% were accidental exposures and most involved children under 5 (83%). The researchers found that most cases of benzonatate involving abuse or abuse were among children between the ages of 10 and 16 (61%).
The number of children prescribed benzonatate cough medicine increased by 62%, from about 217,000 in 2012 to 351,000 in 2019. As the number of prescriptions increased, so did the number of those who went to emergency rooms after overdosing on the drug, according to the study.
Of those under 17 years of age who accidentally overdosed, 79% had no side effects, 2% had moderate side effects, less than 1% had major side effects, and a small fraction of 1% died.
The deaths include children between the ages of 9 months and 4 years. The authors noted that the clinical effects included cardiac arrest, respiratory arrest, seizure, cough or choking, non-reactive mydriasis, acidosis, high blood sugar, electrolyte abnormalities, excess secretions, bradycardia, and no heartbeat.
Of the 133 older children who had intentionally overdosed on benzonatate, 66% had no side effects and 13% had moderate side effects. The researchers found that there were no significant side effects or deaths in this age group.
Tantipanchachai said the researchers advise keeping cough medicines containing this medicine out of the reach of children.
She said several studies and case reports have been published describing serious toxicity from both accidental and intentional ingestion of benzone, including agitation, dangerously abnormal heart rhythms, seizures, cardiac arrest, and death.
“When someone gets sick with a irritating, unrelenting cough, it’s normal to seek treatment to speed recovery with a ‘quick cure.’ Benzonatate is one of them,” Perlman said. “This is important because simply having these and other medications in the home leads to risks inherent in both. Accidental and intentional ingestion among young children and adolescents resulting in toxic adverse effects, some of which can be fatal even in small amounts.”
Young children are more likely to try drugs based on accessibility, appearance, taste and smell, Perlman said, while teens are more likely to abuse or misuse drugs at home with “suicidal intent.”
“It is critical that we remain aware that what we bring into our homes is a threat and can jeopardize the safety of our children,” Perlman advised. “As parents, this initiative begins with limiting use of over-the-counter and prescription medications, such as benzonatate and other cough and cold remedies, and keeping medications out of reach and stored safely to prevent discovery, misuse, and misuse.”
When it comes to cough and cold symptoms, she said, the focus should be on supportive care, including pain control and mouth moisturization without the instinct of a “quick fix” with cough and cold medicines like benzonatate.
The report was published online November 15 in the journal Pediatrics.
For more on benzonatate, see the US National Library of Medicine.
SOURCES: Chanapa Tantibanchachai, MS, spokeswoman for the US Food and Drug Administration; Elise Perlman, MD, emergency department physician, Cohen Children’s Medical Center, Queens, NY; Pediatrics15 November 2022, online
Discussion about this post